What Multivitamins I should take
May 22, 2014
I am from India, I tested positive on March 2014, my cd4 count 230, so started ART, its just a month i am taking medicine (Zidovudine, Lamivudine & Navirapine). Facing lots of sideeffect - brupping a lot, hyper acidity, vomitting, fatigue and feeling energy less. could you please recommend some multivitamin which are safe with my ART medicines. Thanks in advance.
Response from Mr. Vergel
I feel so bad for you.
For nausea and vomiting try ginger tea and chewing on ginger roots. For acidity you can take an over the counter anti-acid (I am not sure which ones are available in India). If your symptoms do not improve in a week, talk to your doctor. AZT can be harsh on some people but it is a cheap drug affordable by foreign countries' social medicine systems. You can talk to your doctor about abacavir if it is available (tenofovir would be a great option also but it tends to be more expensive and not provided by certain countries).
Carnitine has been able to treat AZT related muscle weakness and fatigue. It is not cheap and the studies used 2000-3000 mg per day. A multivitamin with all B vitamins may also support mitochondria functioning since AZT can affect our mitochondria (energy factories inside cells). AZT can also cause nausea and fatigue due to that issue. Fatigue can also be caused by AZT induced anemia. Last but not least, AZT can cause facial and buttock lipoatrophy (fat loss) due to its destructive effect on fat cell mitochondria DNA. We are not sure if Carnitine would prevent this problem (they never did a study).
Viramune and lamivudine can be friendly drugs once you pass the 2-3 week mark in which Viramune could cause rash in a minority of people (risk depends on CD4 cell numbers at start). So, these two drugs are keepers for you.
I certainly hope you get better or find a way to explore other medications besides AZT.
Please let me know how are you doing soon after you talk to your doctor.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.